Home » News » FDA Alert News » Mood Stabilizers Increase Risk of Suicidal Behavior


Mood Stabilizers Increase Risk of Suicidal Behavior

By
Reviewed by John M. Grohol, Psy.D. on February 1, 2008

The U.S. Food and Drug Administration (FDA) noted on Thursday that they have found that the risk of suicide and other suicidal behavior doubles for patients taking any of the 11 drugs used to treat diseases such as depression and epilepsy.

The U.S. Food and Drug Administration said it analyzed 199 studies involving 43,892 patients who took one of the prescription drugs. Some of the medicines also are approved for depression, migraines and other conditions.

The agency found patients treated with one of the drugs were about twice as likely to report suicidal thoughts or behavior compared to those who received a placebo.

The risks were higher for patients being treated for epilepsy rather than another ailment.

The medications in question include Pfizer’s Neurontin and Lyrics, as well as others such as Abbot Laboratories’ Depakote, and Ortho-MacNeil Pharmaceutical’s Topamax.

The full text of the U.S. Food and Drug Administration alert follows:

The FDA has analyzed reports of suicidality (suicidal behavior or ideation) from placebo-controlled clinical studies of eleven drugs used to treat epilepsy as well as psychiatric disorders, and other conditions. These drugs are commonly referred to as antiepileptic drugs (see the list below). In the FDA’s analysis, patients receiving antiepileptic drugs had approximately twice the risk of suicidal behavior or ideation (0.43%) compared to patients receiving placebo (0.22%). The increased risk of suicidal behavior and suicidal ideation was observed as early as one week after starting the antiepileptic drug and continued through 24 weeks. The results were generally consistent among the eleven drugs. Patients who were treated for epilepsy, psychiatric disorders, and other conditions were all at increased risk for suicidality when compared to placebo, and there did not appear to be a specific demographic subgroup of patients to which the increased risk could be attributed. The relative risk for suicidality was higher in the patients with epilepsy compared to patients who were given one of the drugs in the class for psychiatric or other conditions.

All patients who are currently taking or starting on any antiepileptic drug should be closely monitored for notable changes in behavior that could indicate the emergence or worsening of suicidal thoughts or behavior or depression.

The following is a list of antiepileptic drugs included in the analyses:

  • Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)
  • Felbamate (marketed as Felbatol)
  • Gabapentin (marketed as Neurontin)
  • Lamotrigine (marketed as Lamictal)
  • Levetiracetam (marketed as Keppra)
  • Oxcarbazepine (marketed as Trileptal)
  • Pregabalin (marketed as Lyrica)
  • Tiagabine (marketed as Gabitril)
  • Topiramate (marketed as Topamax)
  • Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon)
  • Zonisamide (marketed as Zonegran)

Some of these drugs are also available in generic form.

Although the drugs listed above were the ones included in the analysis, FDA expects that the increased risk of suicidality is shared by all AEDs and anticipates that the class labeling changes will be applied broadly.

If you or a family member are taking one of these drugs:

  • Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
  • Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
  • Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
  • Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
    • Talking or thinking about wanting to hurt yourself or end your life
    • Withdrawing from friends and family
    • Becoming depressed or having your depression get worse
    • Becoming preoccupied with death and dying
    • Giving away prized possessions

If these or any new and worrisome behaviors occur, contact the responsible healthcare professional immediately.

Source: FDA

 

APA Reference
NewsEditor, P. (2008). Mood Stabilizers Increase Risk of Suicidal Behavior. Psych Central. Retrieved on September 23, 2014, from http://psychcentral.com/news/2008/01/31/mood-stabilizers-increase-risk-of-suicidal-behavior/1869.html